Alert archive / California / Flash Flood Warnings in 2013

Flash Flood Warning 41, NWS San Diego, CA

August 29, 2013San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Aug 29, 2013, 12:25 PM PDT for San Bernardino County, California. It was in force for 5 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 29, 2013, 12:25 PM PDT (19:25 UTC)
Expired
Aug 29, 2013, 5:30 PM PDT
In force
5 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 85 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 29, 1:40 PM PDTFLOOD7 Se Lucerne Valley, CAA LITTLE OVER ONE INCH OF RAIN IN 20 MINUTES. WATER IS APPROXIMATELY 3 INCHES DEEP ON THE ROADS.
Aug 29, 2:00 PM PDTFLASH FLOOD7 N Big Bear City, CAREPORTED MAJOR FLOODING IN DRY WASHES AND DEBRIS REMOVAL REQUIRED ON HIGHWAY 18 TOWARDS BIG BEAR AT INTERSECTION OF CAMPO ROAD. WATER AS DEEP AS 2 FEET IN PLACES. FLASH FLOOD DURATION 3 HOURS
Aug 29, 2:15 PM PDTFLASH FLOOD7 N Big Bear City, CAWATER OVER HIGHWAY 18, ESTIMATED BY THE SPOTTER TO BE 50FT WIDE AND +2FT DEEP. FLOW WAS CARRYING BOULDERS ACROSS THE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 95 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 7.4 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2013-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2013-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2121 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

027 
WGUS56 KSGX 291925
FFWSGX
CAC071-292230-
/O.NEW.KSGX.FF.W.0041.130829T1925Z-130829T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
1225 PM PDT THU AUG 29 2013

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 330 PM PDT

* AT 1210 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  MOSTLY STATIONARY THUNDERSTORMS JUST NORTH OF BIG BEAR LAKE AND    
  BIG BEAR CITY ALONG HIGHWAYS 38 AND 18 WHICH WILL LIKELY PRODUCE   
  FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3443 11697 3439 11677 3420 11675 3414 11696
      3422 11713

$$

HARRISON
3 follow-up statements
365 
WGUS76 KSGX 292040
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
140 PM PDT THU AUG 29 2013

CAC071-292230-
/O.CON.KSGX.FF.W.0041.000000T0000Z-130829T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
140 PM PDT THU AUG 29 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM PDT FOR SOUTH
CENTRAL SAN BERNARDINO COUNTY...

AT 130 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE HEAVY RAIN OVER THE BIG BEAR AREA...INCLUDING HIGHWAYS 38 
AND 18. SO FAR...RADAR ESTIMATES RAINFALL OF 2.52 INCHES HAS FALLEN. 
FLASH FLOODING IS LIKELY TO OCCUR FROM THIS CONTINUOUS RAINFALL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3443 11697 3439 11677 3420 11675 3414 11696
      3422 11713

$$

HARRISON
761 
WGUS56 KSGX 292222
FFWSGX
CAC071-300030-
/O.EXT.KSGX.FF.W.0041.000000T0000Z-130830T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
322 PM PDT THU AUG 29 2013

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 530 PM PDT

* AT 311 PM PDT...DOPPLER RADAR INDICATED THAT MOST OF THE HEAVY 
  RAINFALL HAS ENDED OVER THE BIG BEAR AREA...BUT MORE STORMS MAY
  DEVELOP...AND A TRAINED WEATHER SPOTTER REPORTED FLOODING ON
  HIGHWAY 18. THUS...THE FLASH FLOOD WARNING HAS BEEN EXTENDED.

* LOCATIONS IN THE WARNING INCLUDE...HIGHWAY 18...HIGHWAY 38...AND 
  BIG BEAR LAKE AND CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3443 11697 3439 11677 3420 11675 3414 11696
      3422 11713

$$

HARRISON
440 
WGUS76 KSGX 300026
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
526 PM PDT THU AUG 29 2013

CAC071-300034-
/O.EXP.KSGX.FF.W.0041.000000T0000Z-130830T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
526 PM PDT THU AUG 29 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 530 PM PDT FOR SOUTH
CENTRAL SAN BERNARDINO COUNTY...

HEAVY RAINS HAVE ENDED OVER THE BIG BEAR LAKE...HIGHWAY 18 AND 
HIGHWAY 38 AREA...AND THE FLASH FLOOD WARNING WILL BE ALLOWED
TO EXPIRE. HOWEVER...RUN-OFF WILL CONTINUE OVER THE NEXT FEW 
HOURS...AND DRIVERS SHOULD USE CAUTION AND AVOID DRIVING 
THROUGH FLOODED ROADS. 

LAT...LON 3443 11697 3439 11677 3420 11675 3414 11696
      3422 11713

$$

HARRISON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 9:22 AM PDT, 3 hours 3 minutes earlier.

Area forecast discussion, Aug 29, 9:22 AM PDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
922 AM PDT THU AUG 29 2013

.SYNOPSIS...
A BROAD SUBTROPICAL HIGH OVER THE CENTRAL PART OF THE COUNTRY WILL
STEER MONSOONAL MOISTURE ACROSS SOUTHERN CALIFORNIA THROUGH THE
WEEKEND BRINGING WARM AND HUMID CONDITIONS. SHOWERS AND
THUNDERSTORMS WILL REDEVELOP OVER THE MOUNTAINS AND DESERTS TODAY
WITH A FEW DRIFTING WEST INTO THE VALLEYS. LOCALLY HEAVY RAIN AND
FLASH FLOODING IS POSSIBLE. CLOUDS WILL INCREASE ON FRIDAY...THEN
GRADUALLY THIN SATURDAY AS A WEAK TROPICAL WAVE PASSES. SOME DRYING
AND REESTABLISHMENT OF A MARINE LAYER IS LIKELY NEXT WEEK WITH
SLIGHTLY BETTER ONSHORE FLOW BUT HIGH PRESSURE ALOFT WILL KEEP THE
WEATHER WARM.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

THE MARINE LAYER AND ASSOCIATED STRATUS WAS WELL OUT TO SEA THIS
MORNING...BUT MONSOONAL MOISTURE INCREASING FROM THE SE WAS BRINGING
MID AND HIGHER CLOUDS INTO THE AREA FROM THE LOWER DESERTS. THE NKX
SOUNDING SHOWED AN INCREASE TO 1.67 INCHES...AND DEWPOINTS AND PW
HAVE SURGED ACROSS THE LOWER DESERTS. SFC PRESSURE GRADIENTS WERE
WEAK AND SLIGHTLY OFFSHORE. WINDS HAVE BACKED AROUND TO EASTERLY AT
5-15 KT IN THE MID LEVELS.

LOOKS LIKE A WARM AND INCREASINGLY HUMID DAY WEST OF THE MOUNTAINS
WITH PERIODS OF MID-HIGH CLOUDS AND EVEN A FEW THUNDERSTORMS
POSSIBLE BY AFTERNOON. WITHOUT THE MARINE LAYER...TEMPERATURES WILL
RISE QUICKLY INTO THE 80S ALL THE WAY TO THE COAST...AND WELL INTO
THE 90S A FEW MILES INLAND...PROVIDED CLOUDS PERMIT ENOUGH SUN.

THE VERY HIGH PW OVER THE DESERTS SUPPORTS VERY HEAVY RAINFALL RATES
IN THUNDERSTORMS THAT DEVELOP THERE AND OVER THE MOUNTAINS AS OUR
ATMOSPHERE BECOMES MORE TROPICAL. ANOTHER CONCERN WILL BE GUSTY
OUTFLOW WINDS OVER THE DESERTS AND ADJACENT MOUNTAIN SLOPES. THE
ONLY LIMITING FACTOR FOR CONVECTION AT THIS POINT LOOKS TO BE THE
ABUNDANCE OF HIGHER CLOUDS APPROACHING FROM THE LOWER COLORADO RIVER
VALLEY. HOWEVER...WITH CONVECTION ALREADY ACTIVE OVER NORTHERN
BAJA...EVEN LIMITED SUN IN THESE AREAS SHOULD FIRE OFF INTENSE
CONVECTION. SO A FLASH FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING.

MODELS ARE TRACKING AND WATER VAPOR IMAGERY CONFIRMS A WEAK TROPICAL
WAVE OVER NW MEXICO THAT WILL MOVE NW AROUND THE PERIPHERY OF THE
MASSIVE SUBTROPICAL HIGH. AS THIS FEATURE APPROACHES TONIGHT AND
MOVES OVER THE REGION ON FRI...CLOUDS WILL INCREASE AND BECOME MORE
PERSISTENT. THERE WILL BE A CHANCE OF SHWRS/TSTMS ACCOMPANYING THIS
FEATURE OVERNIGHT AND ON FRI...BUT INTENSE CONVECTION IS LIKELY TO
BE SUBDUED FRI DUE TO THE LACK OF DAYTIME HEATING AND WEAK
SUBSIDENCE IN THE WAKE OF THE WAVE AXIS. CONTINUED WARM OVER THE
WEEKEND WITH DECREASING CHANCES OF PRECIP INTO LABOR DAY.

THE WELL DEVELOPED SUBTROPICAL HIGH CENTERED OVER THE MIDSECTION OF
THE COUNTRY WILL BE IN CONTROL OF OUR WEATHER THROUGH NEXT WEEK AS
IT MIGRATES SLOWLY WEST...AND THEN BACK TO THE EAST LATER IN THE
WEEK. HEIGHTS/THICKNESS WILL REMAIN ELEVATED...AND VARYING DEGREES
OF MONSOONAL MOISTURE WILL KEEP A CHANCE OF THUNDERSTORMS...MAINLY
IN THE MOUNTAINS AND DESERTS. ALONG THE COAST...SOME REDEVELOPMENT
OF THE MARINE LAYER SHOULD ALLOW AT LEAST AREAS OF MARINE STRATUS TO
BECOME REESTABLISHED OVER COASTAL AREAS...BUT WITH HIGH PRESSURE
ALOFT...LIMITED INLAND PENETRATION.

&&

.AVIATION...
281610Z...BKN MERGG LAYERS BETWEEN 10000-20000 FT MSL SPREADING
WEST-NORTHWEST ACROSS THE REGION. BETWEEN 2000-30/0100 UTC MTNS
OBSCD ABOVE 6000 FT MSL...NUMEROUS  4-6SHRA SCT 2SM +SHRA...ISOLD
EMBED TSTM WITH TOPS FL350...ALSO MOVING WEST ACROSS INLAND VALLEYS.

AFTER 30/0100 UTC...SHRA/TSTM ENDING OVER LAND AREAS BUT CONTG OVER
WATER...OTRW SCT CLDS BELOW 10000 FT MSL AND BKN-SCT CLDS BETWEEN
10000 AND 25000 FT MSL.

&&

.MARINE...
TWO SIGNIFICANT MARINE WEATHER CHANGES TODAY THROUGH SUNDAY...
FIRST CHANGE IS THE INCREASE IN SOUTH SWELL AND THE ARRIVAL OF THE
FIRST WNW SWELL OF THE LATE SUMMER. COMBINED SEAS FROM BOTH WILL BE
AROUND 5 FEET...WHICH NORMALLY IS NOT NOTEWORTHY EXCEPT FOR THE
FACT IT THAT THIS IS ABOUT TWICE AS HIGH AS WHAT SEAS HAVE BEEN FOR
THE PAST MONTH.

SECOND CHANGE IS THE THREAT OF NOCTURNAL THUNDERSTORMS TONIGHT/
FRIDAY MORNING AS THE EASTERLY WAVE MOVES ACROSS THE AREA. THE
PROBABILITY OF THESE OCCURRING IS HIGHER THAN THE MONSOON SURGE
EVENT OF LAST WEEKEND/EARLIER THIS WEEK. WITH THAT EVENT THERE WERE
THUNDERSTORMS OVER THE MEXICAN COASTAL WATERS WEST AND SOUTH OF
ENSENADA...BUT NOT FURTHER NORTH DUE TO THE TRANSPORT WINDS
REMAINING FROM SOUTHWEST OVER THE SOUTHERN CALIFORNIA COASTAL
WATERS. WITH THE FORECAST SYNOPTIC PATTERN FOR THIS EVENT...THE
TRANSPORT WINDS WOULD REMAIN OUT OF THE EAST/SOUTHEAST THROUGH
FRIDAY....AMPLE TIME FOR THE MOISTURE AND INSTABILITY TO MOVE ACROSS
THE COASTAL WATERS. ALL THAT WOULD THEN BE NEEDED IS A TRIGGER
MECHANISM. THIS COULD COME FROM AN OUTFLOW BOUNDARY MOVING FROM LAND
TOWARDS THE COAST AND COLLIDING WITH THE WANING SEA BREEZE DURING
THE EARLY EVENING HOURS...AND/OR FROM THE INTERACTION BETWEEN ANY
SUBSEQUENT OUTFLOW BOUNDARIES AND THE PREVAILING SOUTHEAST FLOW
OVERNIGHT. THIS WOULD BE A SCENARIO FOR CONTINUING THUNDERSTORM
DEVELOPMENT THROUGH THE NIGHT. PLAN TO ISSUE A MARINE WEATHER
STATEMENT BEFORE NOON WITH SIMILAR WORDING USED IN THE STATEMENT
ISSUED ON MONDAY.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THIS AFTERNOON
AND EVENING FOR MOUNTAINS AND DESERTS...SEE LAXFFASGX.

&&

PUBLIC...JAD
AVIATION...BALFOUR
Hazardous weather outlook, Aug 29, 3:24 AM PDT, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
324 AM PDT THU AUG 29 2013

CAZ055-056-058-060>062-292330-
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
324 AM PDT THU AUG 29 2013

...FLASH FLOOD WATCH IN EFFECT FROM NOON PDT TODAY THROUGH THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS FRIDAY. SMALLER CHANCE OF AFTERNOON
THUNDERSTORMS SATURDAY AND AGAIN TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

CAZ042-043-048-050-057-292330-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SANTA ANA MOUNTAINS AND FOOTHILLS-
324 AM PDT THU AUG 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS IN THE VALLEYS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED SHOWERS AND THUNDERSTORMS IN THE VALLEYS FRIDAY.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

MM

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 1:02 PM PDTFlash Flood WarningSGXSan Diego3 hr
Aug 29, 1:29 PM PDTFlash Flood WarningSGXRiverside, San Bernardino5 hr
Aug 29, 1:36 PM PDTFlash Flood WarningSGXSan Bernardino3 hr
Aug 29, 1:38 PM PDTFlash Flood WarningSGXRiverside3 hr
Aug 29, 2:38 PM PDTAreal Flood AdvisorySGXOrange, Riverside, San Bernardino, San Diego3 hr
Aug 29, 2:51 PM PDTSevere Thunderstorm WarningSGXRiverside, San Bernardino24 min
Aug 29, 2:56 PM PDTFlash Flood WarningSGXRiverside, San Bernardino3 hr

Nearby

Flash Flood Warnings in California, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.